Patient Education

Health Library

Our Health Library information does not replace the advice of a doctor. Please be advised that this information is made available to assist our patients to learn more about their health. Our providers may not see and/or treat all topics found herein.

Bulimia: Misuse of Ipecac Syrup

Skip to the navigation

Topic Overview

Syrup of ipecac is a medicine that causes vomiting. It works by irritating the stomach lining until a person vomits. Some people who have bulimia nervosa use ipecac regularly to make themselves vomit. Misuse of ipecac can cause:

  • Diarrhea.
  • Drowsiness.
  • Coughing or choking.
  • Low blood pressure and a rapid heartbeat.
  • Chest and stomach pain.
  • Breathing problems.

If ipecac is misused, it can cause serious heart problems, such as cardiomyopathy, atrial fibrillation, or myocarditis, all of which can lead to death.

Related Information

Credits

ByHealthwise Staff
Primary Medical Reviewer Kathleen Romito, MD - Family Medicine
Specialist Medical Reviewer W. Stewart Agras, MD, FRCPC - Psychiatry

Current as ofMay 3, 2017

This information does not replace the advice of a doctor. Healthwise, Incorporated disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use and Privacy Policy. Learn how we develop our content.

© 1995-2017 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.